Kansas, 2004

Ice Storm in Kansas, January 25, 2004

January 25, 2004 · NWS TOP · 1 event in 1 county or zone

1 ice storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 25, 3:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jan 25, 3:15 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
315 PM CST SUN JAN 25 2004

.DISCUSSION...
MAIN CONCERN THIS FORECAST IS SNOWFALL AMOUNTS TONIGHT AND MONDAY.

FIRST STORM BEGINNING TO WIND DOWN AND PRECIP FOCUSES CLOSE TO THE
KS-NE BORDER DURING THE AFTERNOON.  FREEZING RAIN ALONG THE I-70
CORRIDOR BECAME MORE SLEET NEAR THE NEBRASKA BORDER.  MOST AREAS
REPORTED 1/4-1/2 INCH OF ICE WITH AREAS AROUND BELLEVILLE AND
CONCORDIA RECEIVING SNOW WITH ABOUT 1/2 INCH ON THE GROUND.

NEXT H500 WAVE MOVING INTO THE ROCKY MOUNTAINS IN WATER VAPOR
IMAGERY WILL SWEEP INTO THE PLAINS TONIGHT.  EXPECT SNOW TO INCREASE
ACROSS NORTHCENTRAL KANSAS OVERNIGHT WITH AROUND 3 INCHES EXPECTED
BY SUNRISE.  AREAS OF NORTHEAST KANSAS FROM ABILENE TO HIAWATHA
SHOULD TOTAL BETWEEN 1-2 INCHES TONIGHT WITH ABOUT THE SAME ON
MONDAY WITH THE SNOW SPREADING TO THE EASTCENTRAL COUNTIES.
ALTHOUGH THE NORTHERN COUNTIES SHOULD SEE SNOW EASING DURING THE
AFTERNOON...THE EASTCENTRAL COUNTIES WILL HAVE AN INCREASE AS THE
BASE OF THE H500 TROF SWINGS ACROSS AND ISENTROPIC UPGLIDE HELP
INCREASE SNOWFALL FOR MONDAY AFTERNOON.

THE SURFACE LOW THAT HELPED CREATE THE FREEZING RAIN TODAY WILL BE
OVER NORTHWEST ARKANSAS BY 12Z MONDAY AND CONTINUE MOVING TO THE
EAST.  THIS WILL ALLOW NORTH WINDS TO INCREASE AND CREATE BLOWING
SNOW CONDITIONS FOR MUCH OF THE AREA...ESPECIALLY NORTH OF I-70.

SNOW WILL END RAPIDLY MONDAY EVENING WITH THE PASSAGE OF THE MAIN
H500 TROF.  DRY WEATHER IN THE NORTHWEST H500 FLOW IS EXPECTED
TUESDAY.

WEDNESDAY THROUGH SUNDAY...ECMWF IS ABOUT 12 HOURS SLOWER THAN THE
GFS AT MID-WEEK.  ALTHOUGH ECMWF IS HINTING AT ENOUGH MOISTURE FOR
PRECIP WEDNESDAY NIGHT/THURSDAY...GFS PRODUCES ONLY CLOUDS AND NO
PRECIP UNTIL THE SYSTEM IS OFF TO THE EAST.  BELIEVE ENOUGH DOUBTS
EXIST TO HAVE A DRY FORECAST IN LIEU OF A SLIGHT CHANCE AT THIS TIME.

INCREASED MAX/MIN TEMPERATURES FOR MOST PERIODS THROUGHOUT THE
EXTENDED SECTION BASED ON REDUCED CLOUD COVER WITH MAIN FLOW TO THE
NORTH OF THE AREA.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY TONIGHT
AND MONDAY NORTHWEST OF A COUNCIL GROVE TO HOLTON TO HIAWATHA LINE.
WINTER WEATHER ADVISORY MONDAY GENERALLY ALONG AND SOUTH OF THE
KANSAS TURNPIKE.

&&
Hazardous weather outlook, Jan 25, 4:06 AM CST, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
406 AM CST SUN JAN 25 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-261100-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
406 AM CST SUN JAN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

PRECIPITATION IN THE FORM OF FREEZING RAIN, SLEET, AND SNOW WILL
SPREAD OVER THE AREA TODAY AND TONIGHT. SOME ICE ACCUMULATION ON
TREES, ROADS, SIDEWALKS, AND POWERLINES CAN BE EXPECTED. AMOUNTS WILL
RANGE FROM AROUND A QUARTER INCH IN THE NORTHEAST CORNER TO AROUND 4
TENTHS OF AN INCH IN THE EAST CENTRAL COUNTIES. SNOW WILL SPREAD
ACROSS THE AREA BEGINNING LATE THIS AFTERNOON AND CONTINUING TONIGHT.
AMOUNTS WILL BE GREATEST NEAR THE NEBRASKA BORDER WHERE 3 TO 5 INCHES
ARE EXPECTED...TAPERING OFF TO LESS THAN AN INCH IN THE EAST CENTRAL
COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT SNOW WILL END DURING THE DAY MONDAY WITH LITTLE ADDITIONAL
ACCUMULATION EXPECTED.  THERE WILL BE ANOTHER CHANCE FOR SNOW ACROSS
MUCH OF THE AREA WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF PRECIPITATION AND ANY
ACCUMULATIONS THEY ARE RECEIVING TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Jan 25, 12:40 PM CST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1240 PM CST SUN JAN 25 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-252100-
REPUBLIC-CLOUD-OTTAWA-WASHINGTON-CLAY-DICKINSON-MARSHALL-NEMAHA-
BROWN-RILEY-POTTAWATOMIE-JACKSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-
JEFFERSON-LYON-OSAGE-COFFEY-DOUGLAS-FRANKLIN-ANDERSON-
1240 PM CST SUN JAN 25 2004

FREEZING RAIN AND SLEET HAVE CONTINUED TO FALL ACROSS NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS THIS MORNING. THE LARGER
ICE ACCUMULATIONS REPORTED OCCURRED GENERALLY ALONG THE I-70
CORRIDOR. SLEET WAS MORE COMMON ACROSS THE NORTHERN TEAR OF COUNTIES
NEAR THE KANSAS AND NEBRASKA STATE LINE. ONLY A LIGHT GLAZE WAS
REPORTED SOUTH OF INTERSTATE 35. THE FOLLOWING ARE SOME REPORTS
RECEIVED THROUGH 11 AM.

ANDERSON......LESS THAN 1/8 OF AN INCH. LIGHT ACCUMULATION ON TREES
BROWN.........1/8-1/4 OF AN INCH ICE WITH 1/4 INCH OF SLEET
CLAY..........1/8-1/4 OF AN INCH ICE AND SLEET
CLOUD.........LESS THAN 1/4 OF AN INCH
COFFEY........A LIGHT GLAZE
DICKINSON.....A LIGHT GLAZE
DOUGLAS.......1/4 INCH OF ICE
FRANKLIN......1/4 INCH OF ICE
GEARY.........1/4-1/2 INCH OF ICE
JACKSON.......1/4 INCH OF ICE AND SLEET
JEFFERSON.....1/4 INCH OF ICE
LYON..........1/4-1/2 INCH OF ICE
MARSHALL......1/4-1/2 INCH OF SLEET WITH SOME ICE UNDERNEATH
MORRIS........A LIGHT GLAZE
NEMAHA........1/4-1/2 INCH OF SLEET WITH SOME ICE UNDERNEATH
OSAGE.........1/4-1/2 INCH OF ICE
OTTAWA........LIGHT ACCUMULATION
POTTAWATOMIE...1/4-1/2 INCH OF ICE
REPUBLIC......LIGHT ICE ACCUMULATIONS WITH 1/4 OF SLEET ON TOP
RILEY.........1/4-1/2 INCH OF ICE
SHAWNEE.......1/4-1/2 INCH OF ICE
WABAUNSEE.....1/4-1/2 INCH OF ICE
WASHINGTON....1/4 INCH OF SLEET ON TOP OF THIN GLAZE OF ICE.

WOLTERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Wabaunsee

When
January 25, 6:00 PM CST
Where
Wabaunsee forecast zone
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Icy conditions on Interstate 70 near the Paxico exit caused a pickup to slide into a stopped vehicle. The pickup flipped over and seriously injured the 48 year old female driver.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381525.